DPH issues alert addressing risks associated with e-cigs/vaping
The Georgia Department of Public Health posted the following alert on its website on October 9…
The Georgia Department of Public Health (DPH) is investigating cases of severe lung disease among people who all reported recent vaping. DPH is collaborating with the Centers for Disease Control and Prevention (CDC) and other state health departments as part of a national investigation.
As of (10/8/2019)…
– DPH has identified 14 cases of vaping-associated illness in Georgia, including 2 deaths. Other possible cases are being reviewed.
– Cases range in age from 18 to 68 years (median age 31 years), [and] 71 percent are male.
– Cases experienced severe respiratory symptoms including cough and shortness of breath. Cases also reported experiencing fever, fatigue, chest pain, nausea, vomiting, and diarrhea.
– Most cases have been hospitalized and have required respiratory support.
– Cases have reported vaping a variety of substances, including nicotine, THC and CBD products.
Clinicians who become aware of cases similar to those described above should report them to the Georgia Poison Center at 800.282.5846.
CDC is working with states to investigate more than 1,000 cases of vaping-associated illness. No specific e-cigarette device or substance has been linked to all cases. Most patients have reported a history of using vaping products containing THC. Many patients have reported using THC and nicotine. Some have reported the use of e-cigarette products containing only nicotine.
Gov. Brian P. Kemp and DPH Commissioner Kathleen E. Toomey, M.D., M.P.H., urge individuals to follow the CDC recommendation that individuals [should] not use e-cigarettes or other vaping devices while this investigation is ongoing. Without knowing the specific cause of the vaping-associated illness, discontinuing use of e-cigarettes and vaping devices is the best prevention against becoming ill.
E-cigarettes and other vaping devices are not safe for youth, young adults, pregnant women or adults who do not currently use tobacco products. People who use e-cigarette products should not buy vaping products off the street and should not modify or add any substances to e-cigarette products.
Symptoms of vaping-associated illness, which worsen over time, include cough, shortness of breath, fatigue, chest pain, nausea, vomiting and diarrhea. People with a history of vaping who are experiencing breathing problems or any of these symptoms should seek medical care.
Georgians who use tobacco and are ready to quit can contact the Georgia Tobacco Quit Line at 877.270.STOP (7867).
Georgia Poison Center